A 63-year-old woman with diabetes type II and a history of breast cancer was treated with clozapine for her refractory schizophrenia. She developed a dilated cardiomyopathy with an ejection fraction of 25%, a life-threatening event. The cause of heart failure could be multifactorial, with clozapine, family history, chemotherapy, diabetes type II and/or lithium as possible contributing risk factors. Clozapine was discontinued and the patient was referred to a hospice. Two weeks later, her heart failure slowly improved. Subsequently, she became extremely psychotic with a severe decline in quality of life. Therefore, it was decided to restart clozapine under cardiac monitoring. The patient’s psychotic symptoms improved and her heart failure status remained stable for more than a year. Thereafter, a small deterioration was seen in cardiac function. In this case, re-exposure to clozapine was successful for at least 2 years.
- Psychiatry (drugs and medicines)
- Healthcare improvement and patient safety
Statistics from Altmetric.com
Contributors MN is the primary author and performed the writing, editing and literature search. TWJB is the psychiatrist who managed the care of the patient and edited the manuscript. CAdVF is the cardiologist who managed the care of the patient and edited the manuscript. ERH provided critical appraisal of the manuscript. All authors read and approved the final version.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.